Idaho, 2008Winter Storm and Heavy Snow in Idaho, December 18 to 19, 2008
December 18 to 19, 2008 · NWS PIH · 3 events in 3 counties and zones
Heavy snow and strong winds occurred in the mountains of Idaho. Strong winds and drifting closed highway 32 from Ashton to Tetonia in the Upper Snake Highlands and highway 47 was closed from Ashton to Bear Gulch.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow and strong winds occurred in the mountains of Idaho. Strong winds and drifting closed highway 32 from Ashton to Tetonia in the Upper Snake Highlands and highway 47 was closed from Ashton to Bear Gulch. Sugar Salem and Fremont County schools were closed on the 19th. One to two feet of snow fell in the central mountains and Upper Snake River Highlands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 18, 9:57 AM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Dec 18, 9:57 AM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
957 AM MST THU DEC 18 2008
.UPDATE...WILL MAKE NO UPDATES THIS MORNING TO CURRENT
GRID/HEADLINE PACKAGE. ANOTHER STRONG WINTER STORM IS WINDING UP
NEAR VANCOUVER ISLAND OFF BC CANADA COAST PER WV SAT IMAGERY.
PRECIP ALRAEDY FALLING IN NORTHEAST OREGON AND EXPECT LATE
AFTERNOON TIMING TO HOLD FOR CENTRAL IDAHO MOUNTAINS. WILL KEEP
CURRENT HEADLINES IN PLACE...AND LIKELY UPGRADE WATCHES ALONG
SOUTHERN AND EASTERN HIGHLANDS TO WARNING WITH AFTERNOON PACKAGE.
SIMILAR TO LAST STORM...EXPECT WINDS TO PROVIDE GREATEST IMPACT. DMH
&&
.PREV DISCUSSION... /ISSUED 246 AM MST THU DEC 18 2008/
SHORT TERM...TODAY THROUGH SATURDAY
ANOTHER WINTER STORM SET TO IMPACT SOUTHEAST IDAHO THE NEXT TWO
DAYS. UPPER LOW OFF THE WASHINGTON COAST SET TO MOVE EAST THROUGH
FRIDAY AND SPREAD SNOW INTO THE CENTRAL MOUNTAINS BY EARLY
AFTERNOON AND OVER THE REMAINDER OF THE STATE OVERNIGHT TONIGHT. A
WINTER STORM WARNING HAS BEEN ISSUED FOR THE CENTRAL MOUNTAINS AND
WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR THE EASTERN MAGIC
VALLEY AND SNAKE RIVER PLAIN. A WINTER STORM WATCH REMAINS IN
EFFECT FOR THE SOUTHEAST AND EASTERN MOUNTAINS. STRONG WINDS IN
THE 20 TO 30 MPH RANGE ARE EXPECTED WITH THE SYSTEM AHEAD OF AND
BEHIND THE COLD FRONT WHICH WILL PASS THROUGH THE REGION FRIDAY
MORNING. SNOW WILL MOVE IN AHEAD OF THE FRONT AND CONTINUE BEHIND
THE FRONT IN THE SNAKE RIVER PLAIN. THE WINDS WILL CAUSE EXTENSIVE
BLOWING AND DRIFTING SNOW WITH SNOW AMOUNTS IN THE MOUNTAINS OF 6
TO 10 INCHES EXPECTED WITH 2 TO 4 IN THE SNAKE RIVER PLAIN AND
EASTERN MAGIC VALLEY. SNOW SHOULD END WEST TO EAST FRIDAY
AFTERNOON AND EVENING. EXPECT THE HEAVIEST SNOWS OVERNIGHT IN THE
CENTRAL MOUNTAINS AND FRIDAY MORNING IN THE SNAKE RIVER PLAIN AND
SOUTHERN AND EASTERN MOUNTAINS. EXTREMELY COLD AIR WILL FILTER IN
BEHIND THE COLD FRONT FRIDAY AND FRIDAY NIGHT WITH SOME OF THE
COLDEST TEMPERATURES OF THE SEASON EXPECTED FRIDAY NIGHT THROUGH
SATURDAY NIGHT. EXPECT ONLY LIGHT SNOW SHOWERS SATURDAY WITH VERY
LIGHT ACCUMULATIONS.
GK
LONG TERM...SUNDAY THROUGH THURSDAY. GFS/EUROPEAN BOTH SHOW ANOTHER
STRONG SYSTEM MOVING INTO THE AREA SUNDAY NIGHT THROUGH MONDAY. THIS
SYSTEM IS EXPECTED TO BRING WIDESPREAD PRECIPITATION ONCE AGAIN TO
THE AREA. HAVE INCREASED SNOW CHANCES CONSIDERABLY FROM PREVIOUS
FORECAST GIVEN THE MODEL AGREEMENT AND WIDESPREAD COVERAGE OF THE
SNOW. EXPECT A SHORT LULL TUESDAY INTO WEDNESDAY AS THE UPPER FLOW
TRANSITIONS TO SOUTHWESTERLY. BOTH GFS AND EUROPEAN BRING IN ANOTHER
PERSISTENT ROUND OF MOISTURE WEDNESDAY INTO THURSDAY. INTERESTINGLY
ENOUGH...MODELS SHOW TEMPS WARMING CONSIDERABLY. THERE IS A
POSSIBILITY THAT PORTIONS OF THE AREA COULD GET ABOVE FREEZING AND
COULD HAVE RAIN ON TOP OF THE EXISTING SNOW.
AVIATION...EXPECT VFR CONDITIONS TODAY WITH DETERIORATING
CONDITIONS TONIGHT AS A STORM SYSTEM ARRIVES OUT OF THE NORTHWEST.
EXPECT WIDESPREAD SNOW AFTER 06Z WITH IFR CONDITIONS POSSIBLE ALONG
WITH WINDY CONDITIONS.
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 AM MST
FRIDAY FOR IDZ017-020-021.
WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY EVENING FOR
IDZ019-023>025.
WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY AFTERNOON
FOR IDZ022.
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 11 AM MST
FRIDAY FOR IDZ018-031.
&&
Hazardous weather outlook, Dec 18, 6:40 AM MST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
640 AM MST THU DEC 18 2008
IDZ017>025-031-032-191400-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
640 AM MST THU DEC 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A STRONG PACIFIC STORM WILL MOVE INTO SOUTHEAST IDAHO LATER TODAY
AND TONIGHT. SNOW WILL BEGIN IN THE CENTRAL MOUNTAINS LATE THIS
MORNING AND SPREAD EAST TONIGHT. A WINTER STORM WARNING IS IN
EFFECT THROUGH FRIDAY MORNING IN THE CENTRAL MOUNTAINS. A WINTER
WEATHER ADVISORY HAS BEEN ISSUED FOR THE EASTERN MAGIC VALLEY AND
SNAKE RIVER PLAIN FOR TONIGHT THROUGH FRIDAY MORNING. WINTER STORM
WATCHES REMAIN IN EFFECT FOR THE SOUTHERN AND EASTERN MOUNTAINS. UP
TO A FOOT OF SNOW IS EXPECTED IN THE MOUNTAINS WITH UP TO 4 INCHES
IN THE SNAKE RIVER PLAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL LIKELY CONTINUE THROUGH FRIDAY MORNING IN THE SNAKE RIVER
PLAIN AND EASTERN MOUNTAINS AND GRADUALLY TAPER OFF WEST TO EAST
DURING THE DAY AND EARLY EVENING. ANOTHER MAJOR STORM WILL LIKELY
AFFECT THE REGION SUNDAY THROUGH MONDAY WITH THE POTENTIAL FOR HEAVY
SNOW ONCE AGAIN.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Heavy Snow, Big and Little Wood River Region
- When
- December 18, 1:00 PM MST to December 19, 3:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- Trained Spotter
Heavy snow fell in the Wood River Region. Galena Summit and Dollarhide SNOTELs reported 9 inches. The Lost Wood Divide SNOTEL reported 12 inches. Trined spotters in Hailey reported 9 inches.
Heavy Snow, Sawtooth Mountains
- When
- December 18, 2:00 PM MST to December 19, 3:00 PM MST
- Where
- Sawtooth Mountains forecast zone
- Reported by
- Mesonet
Heavy snow fell above 7,000 feet in the Sawtooth Mountains. 15 inches fell at Bear Canyon, 12 inches at Stinckney Mill, 20 inches at Smiley Mountain and 12 inches at Mill Creek.
Winter Storm, Upper Snake Highlands
- When
- December 18, 11:00 PM MST to December 19, 11:00 PM MST
- Where
- Upper Snake Highlands forecast zone
- Reported by
- Mesonet
Snow and strong winds closed schools and roads in the Upper Snake Highlands. The Sugar-Salem and Fremont school districts closed on the 19th. Highway 32 was closed from Ashton to Tetonia on the 19th as was Highway 47 from Ashton to Bear Gulch. 18 inches of snow fell at the Black Bear SNOTEL with 15 inches at the White Elephant SNOTEL.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, December 18 to 19, 200811 injured · $1.0 million · 2 events
- Winter Storm in Wisconsin, December 18 to 19, 20081 death · 11 events
- Cold in Nevada, December 18, 20081 death · 1 event
- Ice Storm in Illinois, December 18 to 19, 2008$2.0 million · 14 events
- Winter Weather and Strong Wind in California, December 18 to 19, 2008$3.1 million · 5 events
- Winter Storm in Iowa, December 18 to 19, 2008$215,000 · 35 events
- Winter Weather in Kansas, December 18, 20085 injured · $60,000 · 2 events
- Winter Weather in Kansas, December 18, 20082 injured · $100,000 · 9 events
- Ice Storm and Winter Storm in Illinois, December 18 to 19, 2008$100,000 · 18 events
- Ice Storm in Iowa, December 18 to 19, 2008$110,000 · 16 events
- Dense Fog in Alabama, December 18, 20085 injured · $20,000 · 1 event
- High Wind and Winter Weather in Nevada, December 18 to 19, 2008$100,000 · 72 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145190, 145162, 145187.